Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 47, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 8, 1998, 4:54 PM EST for Leon County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 4:54 PM EST (21:54 UTC)
- Expired
- Mar 8, 1998, 5:40 PM EST
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Leon County, FL
The radar
The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 650 m²/s²
- 0-3 km storm-relative helicity
- 709 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
915 WUUS1 KTLH 082152 RRA SVRTLH FLC073-082240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 454 PM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 540 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHERN FLORIDA ...LEON COUNTY AT 450 PM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM NEAR SPRING HILL IN SOUTHWEST LEON COUNTY MOVING NORTH AT 45 MPH. THIS STORM WILL LIKELY PRODUCE WIND GUSTS IN EXCESS OF 55 MPH AS IT MOVES ACROSS WESTERN SECTIONS OF TALLAHASSEE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:30 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 8, 3:30 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 PM EST SUN MAR 8 1998 CONVECTION STILL VERY ACTIVE OVER THE GULF...WRN PANHANDLE...SERN AL...AND SWRN GA. ALTHOUGH BIGGEST THREAT SEEMS TO HAVE PASSED... ALL WA UNDER TORNADO WATCH UNTIL 21Z...AND MOST WA UNDER FLOOD WATCH UNTIL 2330Z. INDICATIONS ARE THAT HEAVIEST ACTIVITY IS OVER AND PCPN SHOULD BE DECREASING REMAINDER OF THE NIGHT. 12Z ETA SEEMS TO BE MORE LIKE NGM NOW...WITH STRONG UPPER CENTER OVER N/CNTRL TX BEGINNING TO WEAKEN AND LIFT TOWARD THE NE...FORECAST TO BE OVER CNTRL OH VLY BY MON MORN. BEST CAPE VALUES FOR CONVECTION APPEAR OVER CNTRL AL AT 18Z...AFTERWARDS BENIGN OVER SURROUNDING AREA. OMEGA AND HELICITY VALUES ALSO DECREASING FOR REMAINDER OF THE DAY. APPEARS COLD FRONT MAY BE THROUGH CWA BY 06Z. SFC WINDS WILL VEER OVER THE NEXT 24 HR...BUT MAINTAIN STRENGTH OF 15 TO 20 KTS OVER FA. BEHIND THE FRONT...COOLER TEMPS. LOW MON MORN IN MID 50S...HIGH MON IN LOW 60S...LOW TUE MORN IN LOW 40S. DRY POPS MON. 16
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 8:29 PM EST | Flash Flood Warning | TAE | Bay, Calhoun, Holmes, Jackson, Washington | 8 hr |
| Mar 7, 8:29 PM EST | Flash Flood Warning | TAE | Gulf | 8 hr |
| Mar 7, 8:29 PM EST | Flash Flood Warning | TAE | Walton | 8 hr |
| Mar 8, 6:27 AM EST | Severe Thunderstorm Warning | TAE | Gadsden | 63 min |
| Mar 8, 2:54 PM EST | Severe Thunderstorm Warning | TAE | Franklin | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.